Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Brownsville, TX

March 15, 2024Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Mar 15, 2024, 11:02 PM CDT for Zapata County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2024, 11:02 PM CDT (04:02 UTC)
Expired
Mar 15, 2024, 11:45 PM CDT
In force
43 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 190 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 7:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1857 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS54 KBRO 160402
SVRBRO
TXC505-160445-
/O.NEW.KBRO.SV.W.0002.240316T0402Z-240316T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
1102 PM CDT Fri Mar 15 2024

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northern Zapata County in Deep South Texas...

* Until 1145 PM CDT.

* At 1101 PM CDT, a severe thunderstorm was located near El Cenizo,
  or 15 miles north of San Ygnacio, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.  

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors could be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northern Zapata County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 2730 9939 2730 9936 2727 9933 2727 9903
      2714 9900 2716 9943 2721 9943 2722 9944
      2725 9944 2727 9945
TIME...MOT...LOC 0401Z 271DEG 24KT 2726 9945 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

52/BSG
1 follow-up statement
029 
WWUS54 KBRO 160425
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
1125 PM CDT Fri Mar 15 2024

TXC505-160445-
/O.CON.KBRO.SV.W.0002.000000T0000Z-240316T0445Z/
Zapata TX-
1125 PM CDT Fri Mar 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN ZAPATA COUNTY...

At 1122 PM CDT, a severe thunderstorm was located 16 miles southeast
of El Cenizo, or 16 miles northeast of San Ygnacio, moving east at 25
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.  Pea sized hail was reported just north of 
         the Zapata and Webb County line in Rio Bravo at around 11 
         PM.

IMPACT...People and animals outdoors could be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. Cross winds along US 83 
         could impact high profile vehicles.

This severe thunderstorm will remain over mainly rural areas of
northern Zapata County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 2730 9939 2730 9936 2727 9933 2727 9903
      2714 9900 2716 9943 2721 9943 2722 9944
      2725 9944 2727 9945
TIME...MOT...LOC 0422Z 268DEG 27KT 2722 9927 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

52/BSG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 7:05 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 15, 7:05 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
705 PM CDT Fri Mar 15 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 631 PM CDT Fri Mar 15 2024

Delayed onset of thunderstorms chances for the mid and and lower
RGV until around midnight with area void of activity at this time.
22Z HRRR indicates western areas seeing activity roll in from the
Sierra Madre after 02Z spreading east but weakening there after.
Currently (0630 LDT), BRO WSR-88 Doppler radar is showing one
storm approximately 40 miles west of Zapata county moving
southeast at around 20 mph. We will continue to monitor for
additional storms with instability still rather high and the cap
weakening however there remains a strong cap over the eastern
half of the County Warning Area.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 253 PM CDT Fri Mar 15 2024

The short term forecast period starts off active, as parts of the
Northern Ranchlands and Upper Rio Grande Valley have been put into
an area of slight risk (level 2 out of 5) and marginal risk (level 1
out of 5) for severe weather this afternoon and this evening. While
the forcing is not the best, the cold front that is north of Deep
South Texas and the Rio Grande Valley will allow for some isolated
showers and thunderstorms to develop. Any developing thunderstorms
do have the potential to become supercell. The primary risk with any
severe thunderstorms this afternoon and this evening is large hail,
which could be baseball size or larger. There is also the threat of
strong winds as well, however that is dependent upon how the
thunderstorms organize themselves. Then there is the low probability
of tornadoes as well. As for the rest of Deep South Texas and the
Rio Grande Valley, the current situation sees the area in a general
thunderstorm outlook, so showers and thunderstorms are possible, but
not expected to be severe. The Weather Prediction Center also has
the Northern Ranchlands in a marginal risk (level 1 out of 4) of
excessive rainfall due to the heavy rain associated with the
thunderstorms. The latest HRRR model run does show the development
of thunderstorm over these areas thus adding to the confidence of
the severe threat.

Then for tomorrow a similar set up as today will allow for more
active weather for the region. Currently the Storm Prediction Center
has about half of the CWA in a marginal risk of severe weather,
which includes the Northern Ranchlands, the Upper Rio Grande Valley,
and parts of the Mid Valley as well. The other half of the CWA is in
a general thunderstorm outlook. The Weather Prediction Center also
has a marginal risk of excessive rainfall for tomorrow, but that is
more limited to the Northern Ranchlands.

As for the temperatures, tonight the lows are expected to be in the
range of upper 60s to low 70s, with the cooler temperatures in the
Northern Ranchlands, while the warmer temperatures will be in the
Lower Rio Grande Valley. The high temperatures for tomorrow are
expected to be in the 80s for all of Deep South Texas and the Rio
Grande Valley. However some places in the Middle Rio Grande Valley
may get to the 90s. Finally, the low temperatures for tomorrow night
are expected to be in mostly the upper 60s, with a few places in the
low 70s.

Lastly, for those going to the beach or enjoying spring break, a
moderate risk of rip currents is expected to continue through
tomorrow. Wave heights are expected to still be in the range of 2 to
4 feet as well.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 253 PM CDT Fri Mar 15 2024

A cut-off low over the southwestern US looks to remain in place
through mid week supporting southwesterly flow aloft through the
beginning of the period. A series of shortwaves moving over Deep
South Texas will provide additional forcing and support rain
chances through the first half of the period. The cut-off low
looks to finally move further east Wednesday, likely kicking off a
surface low over North Texas and providing additional forcing
over Deep South Texas.

At the surface, a weak cold front looks to move through the area
Sunday. Enhanced forcing from a passing shortwave, weak frontal
lifting, PW values around 1.5”, and CAPE values >2000 J/kg could
support some isolated to scattered showers and thunderstorms ahead
of and along the front. Rain chances will continue into Monday,
however thunderstorm potential will diminish behind the front
Sunday night as CAPE values decrease and we transition into a weak
overrunning setup.

Easterly to southeasterly surface flow looks to return Tuesday
into Tuesday night. This will support increasing temperatures for
the later half of the period as well as increased low level
moisture. Additional rain is possible Tuesday, thanks in part to
another shortwave moving overhead, though rain chances are capped
at roughly 20%.

Instability looks to increase Wednesday afternoon, coinciding
with the increased forcing from the passing upper level trough.
This will reintroduce the potential for isolated showers and
thunderstorms into the forecast Wednesday afternoon into Thursday
morning.

High temperatures Sunday in the upper 70s to low 80s will be
replaced with highs in the upper 60 to low 70s Monday and Tuesday
thanks to continued northerly to northeasterly flow behind the
cold front. As winds shift southeasterly on Tuesday, high
temperatures will begin to climb, reaching the upper 80s to low
90s by Friday. Similarly low temperatures in the 60s Sunday night
will continue to fall in the upper 50s to low 60 Monday and
Tuesday nights, before climbing back into the 60s Wednesday night.

&&

.AVIATION...
(00Z TAFS)
Issued at 631 PM CDT Fri Mar 15 2024

Ceilings to develop and lower overnight with MVFR and possible IFR
around sunrise Saturday. At 00Z all areas are seeing VFR with
MVFR ceilings expected to develop around or shortly after 03Z.
Thunderstorm activity is possible over the western areas of Deep
South Texas with a 20-30 percent chance of storms approaching KMFE
after 06Z and after 09Z at KHRL or KBRO although confidence is
low for storms tracking east of I-69C. Light southeast winds
expected overnight with occasional higher gusts near 20 knots.

&&

.MARINE...
Issued at 253 PM CDT Fri Mar 15 2024

Tonight through Saturday night...Mostly favorable conditions are
expected to continue through Saturday night. Light to moderate
onshore flow is expected to persist alongside low to moderate waves.
Isolated showers and thunderstorms are possible over the waters.

Sunday through next Friday...Light to moderate southeasterly winds
shift northeasterly Sunday with the passage of a cold front.
Tightening pressure gradients and stronger winds behind the front
will likely result in adverse marine conditions Monday, as seas
build to 8 ft. Small Craft Advisories may be need throughout the
day Monday. Winds look to weaken and shift easterly to
southeasterly Tuesday as high pressure sets up over the northern
Gulf. This will support light to moderate southeasterly winds and
low to moderate seas through the remainder of the period. Isolated
to scattered showers and thunderstorms are possible Sunday,
Wednesday night, and Thursday. Some brief periods of light rain
are possible Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             72  84  70  81 /  20  10  20  20
HARLINGEN               69  86  67  82 /  30  10  30  30
MCALLEN                 72  89  70  86 /  20  20  40  30
RIO GRANDE CITY         70  87  67  84 /  40  30  50  30
SOUTH PADRE ISLAND      69  75  69  74 /  30  10  10  20
BAYVIEW/PORT ISABEL     69  80  67  78 /  30  10  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...64-Katz
LONG TERM....60-BE
AVIATION...59-GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 10:12 PM CDTSevere Thunderstorm Warning Considerable damage threatBROZapata48 min
Mar 15, 11:45 PM CDTSevere Thunderstorm Warning Considerable damage threatBROJim Hogg, Zapata60 min
Mar 16, 12:44 AM CDTSevere Thunderstorm Warning Considerable damage threatBROBrooks, Jim Hogg46 min
Mar 16, 12:46 AM CDTAreal Flood AdvisoryBROJim Hogg, Zapata3 hr
Mar 16, 1:17 AM CDTSevere Thunderstorm Warning Considerable damage threatBROStarr, Zapata58 min
Mar 16, 1:30 AM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg3 hr
Mar 16, 1:33 AM CDTSpecial Weather StatementBROBrooks42 min
Mar 16, 2:16 AM CDTSpecial Weather StatementBROStarr59 min
Mar 16, 3:01 AM CDTSpecial Weather StatementBROBrooks, Kenedy44 min
Mar 16, 3:51 AM CDTSpecial Weather StatementBROKenedy, Willacy54 min
Mar 16, 3:55 AM CDTSpecial Marine WarningBRO65 min
Mar 16, 4:07 AM CDTSevere Thunderstorm WarningBROCameron, Kenedy, Willacy68 min
Mar 16, 5:49 AM CDTSpecial Marine WarningBRO41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.